Nebraska, 2007

Hail and Damaging Wind in Nebraska, July 12, 2007

July 12, 2007 · NWS GID · 5 events in 3 counties and zones

Afternoon thunderstorms swept through Furnas, Gosper and Dawson Counties. These storms dropped hail up to the size of baseballs and produced winds around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$1.0 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms swept through Furnas, Gosper and Dawson Counties. These storms dropped hail up to the size of baseballs and produced winds around 60 mph. Two areas were hardest hit. The first was south of Elwood in Gosper County where hail the size of tennis balls and baseballs stripped crops and damaged a few homes and buildings. Property damage was limited to vinyl siding and a few broken windows. The second area was south of Arapahoe in Furnas County where quarter sized hail was accompanied with 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 1:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 1:25 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT THU JUL 12 2007

.SHORT TERM...MAIN PROBLEM FOR THIS FORECAST WILL BE THE CHANCE OF
THUNDERSTORMS TONIGHT. THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTH CENTRAL AND NORTHEAST NEBRASKA ALONG A SLOW MOVING FRONTAL
BOUNDARY. THE SHORT TERM MODELS HAVE STRUGGLED IN HANDLING THIS
FRONT...AND IN FACT YESTERDAY AT THIS TIME THEY SUGGESTED IT WOULD
HAVE ALREADY PUSHED WELL SOUTH OF THE FORECAST AREA INTO KANSAS BY
THIS AFTERNOON. OVERALL CONFIDENCE IN HOW FAST THE BOUNDARY WILL
PUSH SOUTH IS NOT VERY HIGH...AND WILL SLOW DOWN ITS PROGRESSION
IN THIS SET OF GRIDS. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO
MUCH OF THE FORECAST AREA THIS EVENING...WHICH WILL SPREAD SOUTH
WITH TIME TONIGHT. WILL CONFINE POPS TO THE SOUTHERN THIRD AFTER
MIDNIGHT AS THE BOUNDARY SINKS SOUTH AND WEAKENS..BUT AGAIN
OVERALL CONFIDENCE IN THAT TIMING IS NOT VERY HIGH. A FEW SEVERE
STORMS APPEAR LIKELY THIS AFTERNOON AND EVENING WITH MLCAPES OF
1000-1500 J/KG AND 0-6 KM SHEAR VALUES OF 35-40 KTS NEAR THE
FRONTAL BOUNDARY.

HAVE GONE DRY ON FRIDAY WITH THE INFLUENCE OF SURFACE HIGH
PRESSURE TAKING OVER. THE CAVEAT TO THAT IS IF THE FRONTAL
BOUNDARY DOES NOT SHIFT FAR ENOUGH SOUTH OR WASH OUT SOON
ENOUGH...A FEW SHOWERS OR STORMS COULD TRY TO LINGER ACROSS NORTH
CENTRAL KANSAS. ANOTHER FRONT APPROACHES LATE FRIDAY NIGHT...BUT
WILL HOLD OFF ON POPS FOR NOW WITH THE BETTER CHANCES COMING ON
SATURDAY.

.LONG TERM...SATURDAY MORNING THROUGH THURSDAY. LONG RANGE CONCERN
WILL BE SLIGHT CHANCE OF TSTMS SATURDAY AND THEN DEGREE OF WARMUP
DURING THE REST OF THE EXTENDED.

WILL KEEP THIS SHORT AS THUNDERSTORMS POPPING JUST TO THE NORTH OF
OUR CWA EARLY THIS AFTERNOON.  MODELS BRING ANOTHER SURFACE FRONT
SOUTH THROUGH THE CWA ON SATURDAY.  GIVEN ACTIVITY ASSOCIATED WITH
PAST COUPLE OF FRONTAL PASSAGES...THINK IT IS PRUDENT TO INSERT
SLIGHT CHANCE OF RAIN. TIMING IS A BIT OF A QUESTION. BOTH NAM AND
GFS PUSH FRONT INTO SOUTHERN CWA BY SAT AFTERNOON AND THEN SLOW IT
DOWN. BUT THEY SHOWED SIMILAR MOVEMENT WITH CURRENT FRONT AND IT HAS
SLOWED DOWN QUITE A BIT TODAY IN COMPARISON TO YESTERDAYS SOLUTION.

OTHERWISE THE GFS AND ECMWF IN AGREEMENT WITH BUILDING A RIDGE BACK
INTO THE CENTRAL PLAINS FOR NEXT WEEK WHICH SHOULD BOOST OUR TEMPS
WELL INTO THE 90S AND KEEP US MAINLY DRY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KGRI TERMINAL
THROUGHOUT THE FORECAST PERIOD. A WIND SHIFT FROM THE SOUTH TO
MORE OF A NORTHWESTERLY DIRECTION IS ANTICIPATED LATER THIS
AFTERNOON. A MID LEVEL DECK IS EXPECTED BY LATE AFTERNOON OR EARLY
EVENING WITH BASES AT 4000 FT AGL. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS OVER THE AREA BETWEEN 20Z AND 23Z. LOW CLOUDS ARE
EXPECTED TO THE WEST OF KGRI EARLY FRIDAY MORNING...WITH A SLIGHT
RISK OF STRATUS WORKING ITS WAY INTO THE KGRI TERMINAL AFTER 09Z.
AT THIS TIME HOWEVER CONTINUE TO THINK ANY AREAS OF STRATUS WILL
REMAIN TO THE WEST OF KGRI AND AS A RESULT...KEPT THE GOING
FORECAST WITH VISIBILITIES ONLY FALLING TO 5SM PRIOR TO SUNRISE
FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...KING
LONG TERM...EWALD
AVIATION...BRYANT
Hazardous weather outlook, Jul 12, 10:51 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1151 AM CDT THU JUL 12 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1151 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE
ENTIRE OUTLOOK AREA. THE SEVERE WEATHER THREAT WILL THEN SHIFT
SOUTH INTO NORTH CENTRAL KANSAS THIS EVENING. THE PRIMARY HAZARDS
ARE EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 12, 1:37 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
237 PM CDT THU JUL 12 2007

NEZ040-122015-
GREELEY-
237 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ERICSON...OR 22 MILES NORTHEAST OF ORD...AND
MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING BY 305 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BRYANT
Special weather statement, Jul 12, 1:44 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT THU JUL 12 2007

NEZ041-122015-
NANCE-
244 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN NANCE COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENOA...OR 20 MILES WEST OF COLUMBUS...AND
MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN NANCE COUNTY BY 250 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BRYANT
Special weather statement, Jul 12, 2:21 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 12 2007

NEZ041-048-049-122045-
MERRICK-NANCE-POLK-
321 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MERRICK...NANCE AND POLK COUNTIES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RISING CITY TO
SILVER CREEK TO 6 MILES WEST OF FULLERTON...AND MOVING SOUTHEAST AT
25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHELBY BY 340 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BRYANT
Special weather statement, Jul 12, 3:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT THU JUL 12 2007

NEZ048-049-063-064-122130-
HAMILTON-MERRICK-POLK-YORK-
405 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HAMILTON...MERRICK...POLK AND YORK COUNTIES...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRESHAM TO 5 MILES
SOUTHWEST OF POLK TO 6 MILES EAST OF ST. PAUL...AND MOVING SOUTH AT
25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MARQUETTE BY 415 PM CDT
  WACO BY 420 PM CDT
  YORK BY 425 PM CDT
  HAMPTON BY 430 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT
Special weather statement, Jul 12, 3:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT THU JUL 12 2007

NEZ060-061-122215-
BUFFALO-DAWSON-
435 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWESTERN BUFFALO AND NORTHEASTERN DAWSON
COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF EDDYVILLE...OR 26 MILES
NORTH OF LEXINGTON...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SUMNER BY 450 PM CDT
  MILLER BY 455 PM CDT
  PLEASANTON BY 505 PM CDT
  AMHERST BY 510 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
July 12, 3:55 PM CST
Where
Dawson County, Eddyville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.020, -99.630

Hail, Gosper

When
July 12, 5:55 PM CST to 5:59 PM CST
Where
Gosper County, 7 mi S of Elwood to 10 mi S of Elwood
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
40.499, -99.850

Hail, Dawson

When
July 12, 6:05 PM CST
Where
Dawson County, 2.33 mi NNE of Farnam
Measured
0.88 in hail
Reported by
Public
Coordinates
40.711, -100.213

Hail, Furnas

When
July 12, 6:10 PM CST
Where
Furnas County, 3 mi NE of Arapahoe
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.331, -99.860

Thunderstorm Wind, Furnas

When
July 12, 6:26 PM CST
Where
Furnas County, 1 mi S of Arapahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Crop damage
$300,000
Reported by
Department of Highways
Coordinates
40.285, -99.900

Winds were accompanied with quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51179, 51182, 51183, 51185, 51189.